Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Concordance crosscap numbers of knots and the Alexander polynomial


Author: Charles Livingston
Journal: Proc. Amer. Math. Soc. 136 (2008), 3351-3353
MSC (2000): Primary 57M25
DOI: https://doi.org/10.1090/S0002-9939-08-09481-1
Published electronically: April 25, 2008
MathSciNet review: 2407102
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a knot $ K$ the concordance crosscap number, $ c(K)$, is the minimum crosscap number among all knots concordant to $ K$. Building on work of G. Zhang, which studied the determinants of knots with $ c(K) < 2$, we apply the Alexander polynomial to construct new algebraic obstructions to $ c(K) < 2$. With the exception of low crossing number knots previously known to have $ c(K) < 2$, the obstruction applies to all but four prime knots of 11 or fewer crossings.


References [Enhancements On Off] (What's this?)

  • [Ca] A. Casson, personal correspondence, 1980.
  • [Cl] B. Clark, Crosscaps and knots, Internat. J. Math. Math. Sci. 1 (1978), no. 1, 113-123. MR 0478131 (57:17620)
  • [HT] M. Hirasawa and M. Teragaito, Crosscap numbers of $ 2$-bridge knots, Topology 45 (2006), no. 3, 513-530. MR 2218754 (2007h:57005)
  • [Li] C. Livingston, The concordance genus of knots, Alg. and Geom. Top. 4 (2004), 1-22. MR 2031909 (2005e:57023)
  • [MY1] H. Murakami and A. Yasuhara, Crosscap number of a knot, Pacific J. Math. 171 (1995), no. 1, 261-273. MR 1362987 (96k:57006)
  • [MY2] H. Murakami and A. Yasuhara, Four-genus and four-dimensional clasp number of a knot, Proc. Amer. Math. Soc. 128 (2000), no. 12, 3693-3699. MR 1690998 (2001b:57020)
  • [Na] Y. Nakanishi, A note on unknotting number, Math. Sem. Notes Kobe Univ. 9 (1981), 99-108. MR 634000 (83d:57005)
  • [Se] H. Seifert, On the homology invariants of knots, Quart. J. Math., Oxford Ser. (2) 1, (1950), 23-32. MR 0035436 (11:735b)
  • [Sh] Y. Shinohara, On the signature of knots and links, Trans. Amer. Math. Soc. 156 (1971), 273-285. MR 0275415 (43:1172)
  • [Vi] O. Viro, Positioning in codimension $ 2$, and the boundary, Uspehi Mat. Nauk 30 (1975), 231-232. MR 0420641 (54:8654)
  • [Ya] A. Yasuhara, Connecting lemmas and representing homology classes of simply connected $ 4$-manifolds, Tokyo J. Math. 19 (1996), no. 1, 245-261. MR 1391941 (97g:57027)
  • [Zh] G. Zhang, Concordance crosscap number of a knot, Bulletin of the London Mathematical Society 39 (2007), 755-761. MR 2365224

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25


Additional Information

Charles Livingston
Affiliation: Department of Mathematics, Indiana University, 123 Rawles Hall, Bloomington, Indiana 47405

DOI: https://doi.org/10.1090/S0002-9939-08-09481-1
Received by editor(s): May 11, 2007
Published electronically: April 25, 2008
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society